Follow
Share

Mom started intermittent long term memory loss after being put on gralise/gabapentin/neurontin for pain in her foot. Could it be related? After my dad died my mother had severe, intractable pain. A neurologist put her on Gralise of gabapentin, also known as neurontin to treat the pain which he said was neuropathy. A year later another doctor diagnosed her as not having neuropathy and said her nerve conduction test showed normal nerve function for her age but with a problem from her back which was consistent with a disk problem. He was able to pull up her CT scans and the disk damage was exactly what he had told us he expected to find. He was ok with leaving her on Gralise. Now 2.5 years have passed, she's had two hip replacements, one failed and a revision. Memory worse immediately after surgery, then after a year improved. I've forgotten almost what my mom was like before the Gralise. Has anyone heard of this drug and its variants causing memory issues? The neurologist joked that Gralise would make him stupid but it was better than pain. I'm afraid of the pain coming back, but losing your mind is a rough side effect. Anyone with experience with this drug/side effect issue who could comment on their experience would be helpful.



This question has been closed for answers. Ask a New Question.
My dad was given neurontin and it had devastating effects for him - but that was in the form of additional pain. One friend and one relative had mental issues from neurontin.

Surely there is some other pain relief medication that could be used for your mom's condition. There's a point to what the doctor said when there is intractable pain, but in my opinion he hasn't tried enough for an alternative drug that could give her pain relief but not mess up her mind. I'd go for a second opinion. No reasonable doctor should resent a second opinion.

Good luck with this. Please update us when you can.
Carol
Helpful Answer (0)
Report

Absolutely it can cause problems! Some people are unable to tolerate it at all because of confusion. Others have no problems with at all. My mother can tolerate it in small doses because she needs it for pain but at higher dose it makes her very confused. I personally would love for her not to take it at all. Unfortunately many of the analgesics for intractable pain will have the same issues. My mother was also taking tramadol like candy prior to her knee replacement which was very bad but was her only option. Again, she can tolerate it pretty well in smaller doses now her knee is no longer an issue. She also has some mild vascular dementia which I suspect is related to the decades of various painkillers which she has required including amitriptyline and NSAIDs. It is all a cost vs benefit balance in the end.
Helpful Answer (4)
Report

All medications have side effects. If I were you I would get a second opinion and also check with a naturopathic doctor for safer alternatives. Check out www.lifeextension.com / you can call there and speak to a trained advisor or a nurse or doctor about what your dear mother is dealing with. Definitely seek out another professional opinion or three. Good luck and keep us posted.
Helpful Answer (4)
Report

There are other alternatives to Neurontin which is usually given for anti seizures. Try getting your mother to a non-med doctor who can perform ablation to her back that will kill the pain. I've had each side done twice in one year and it works. Medicare pays for these procedures. First, a numbing agent is given to both sides, then if relief is found, the ablation will proceed. Try that, and perhaps stop that drug and see if her memory improves. Long-term memory usually remains intact in dementia, it is the short-term to go first. Good luck!
Helpful Answer (4)
Report

You can google the drug name and add side effects to search. There are a lot of drugs that dementia patients shouldn't take.
Helpful Answer (4)
Report

My sister has a degenerating spine and the compression fractures that go with it. Two things have helped her: a professionally fitted back brace and an adjustable bed. She also has a "faucet bidet" so she can rinse her butt instead of trying to twist around to wipe. Her shower has grab bars and a shower chair for safety. For pain she takes opiates.
Helpful Answer (3)
Report

Oneday, I dont know about this drug, I do know antidepressants and statins can cause it but I think I definitely know what caused your moms, anesthesia! Absolutely, anesthesia causes memory problems. You should look on this site and google your research and anesthesia and memory loss. When you are older especially, surgery is a bad thing. Do the best you can with mom now and try and keep her out of an operations that require being put to sleep. My Mom broke her hip and they tried to do a spinal due to the starting of memory problems before the surgery, but her back had too much arthritis. She had the hip surgery repair and 5 years previous a five way heart bypass. Her memory came back so so, but never fully. She then came down with the dementia/alz diagnosis and declined from there steadily. Good luck
Helpful Answer (3)
Report

My mom was also on Gabapentin for neuapathy in her feet. I did not not notice memory loss so much as a change in her personality. She went from an easy going, agreeable person to a demanding shrew. She suffered a brain bleed which the doctors say took her short term memory. After the bleed and the abuse I got while she was hospitalized, I had them stop the Gabapentin. You have to step down from it gradually. After she had been off of it, her pleasant personality returned. Her short term memory has not returned so I can assume that it did result from the brain bleed, but did Gabapentin contribute to the cause of the bleed? Who knows?
Helpful Answer (3)
Report

Talk to a pharmacist. IMHO,. they are better able to answer questions about med and interactions and side effects. I have had one catch more than once a combination of drugs which are contraindicated for use for mother.
It was the pharmacist who caught that my mother was having fainting/falling down issues on Ultram, which is not uncommon in the elderly--but her dr kept prescribing them...and she kept falling.
Helpful Answer (3)
Report

Absolutely! Medication can have negative effects on anyone, the elderly being much more prone susceptible due to the fact that their organs (esp. kidneys & liver) are no longer as efficient as those of a younger person. Many people claim to have excellent results with Cannabis oils (THC & CBD) in the right proportions...CBD supposedly helps regenerate the brain, helps with pain, anxiety, depression, etc. I´m using it on myself and my 81 year old father who doesn´t always swallow and makes it so challenging to feed, hydrate & medicate him; I have used the "back door" to get fluids into him!
All the best, hugs, Hope
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Subscribe to
Our Newsletter